California, 2011

Tornado in California, June 1, 2011

June 1, 2011 · NWS STO · 1 event in 1 county or zone

A tornado touched down north of the Yuba City/Marysville metro area in Sutter and Yuba counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A tornado touched down north of the Yuba City/Marysville metro area in Sutter and Yuba counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 1, 2:46 PM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 2:46 PM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
346 PM PDT WED JUN 1 2011

.SHORT TERM DISCUSSION...

COLD AND UNSTABLE DAY ACROSS INTERIOR NORTHERN CALIFORNIA WITH
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS AND RECORD TO NEAR
RECORD LOW MAXIMUM TEMPERATURES. THUNDERSTORMS MAY BRING SMALL
HAIL AND GUSTY WINDS ALONG WITH BRIEF HEAVY RAIN AND POSSIBLY
FUNNEL CLOUDS OR A TORNADO. A FUNNEL CLOUD WAS SPOTTED NEAR DAVIS A
LITTLE AFTER 2 PM. ADDITIONAL FUNNEL CLOUDS AND A TORNADO ARE POSSIBLE
THIS AFTERNOON AND EARLY THIS EVENING. ACTIVITY SHOULD TAPER OFF
AROUND SUNSET. SNOW LEVELS ARE DOWN TO AROUND 4000 FEET WITH THIS
SYSTEM WITH SEVERAL INCHES OF SNOW POSSIBLE OVER THE HIGHEST
ELEVATIONS. THE WINTER WEATHER ADVISORY IS IN EFFECT FOR WESTERN
PLUMAS COUNTY AND THE WEST SLOPE OF THE NORTHERN SIERRA ALONG WITH
THE LASSEN PARK AREA.

TEMPERATURES GENERALLY 15 TO 30 DEGREES BELOW NORMAL WITH NEAR
RECORD TO RECORD LOW MAXIMUM TEMPERATURES FOR JUNE 1ST WITH REDDING
A MAXIMUM TEMPERATURE OF 57 SO FAR TODAY WITH A RECORD LOW MAXIMUM
OF 59 SET IN 1898...60 WITH A RECORD OF 54 SET IN 1884 AT RED
BLUFF...62 TYING THE RECORD FROM 1967 AT DOWNTOWN SACRAMENTO...59
WITH A RECORD OF 64 SET IN 1967 AT SACRAMENTO EXECUTIVE
AIRPORT...64 WITH A RECORD OF 62 IN 1967 AT STOCKTON...64 WITH A
RECORD OF 60 IN 1967 AT MODESTO...AND 37 WITH A RECORD OF 38 IN
1967 AT BLUE CANYON.

PRECIPITATION SHOULD TAPER OFF AFTER SUNSET BUT SOME LINGERING
SHOWERS...ESPECIALLY OVER THE MOUNTAINS AND OVER THE NORTH AS A
SHORTWAVE MOVES ACROSS THE AREA ON THE BACK SIDE OF THE TROUGH
THURSDAY MORNING. TEMPERATURES WILL WARM ABOUT 5 TO 10 DEGREES
TOMORROW AFTERNOON WITH HIGHS IN THE MID 60S TO LOW 70S IN THE
VALLEY AND 40S IN THE MOUNTAINS DUE TO A WARMER AIR MASS AND MORE
SUNSHINE. TEMPERATURES ABOUT THE SAME TO A LITTLE WARMER ON
FRIDAY. PRECIPITATION THREAT SPREADS ACROSS INTERIOR NORTHERN
CALIFORNIA AGAIN OVER THE WEEKEND AS ANOTHER LOW PRESSURE SYSTEM
MOVES OUT OF THE GULF OF ALASKA AND DOWN OFF THE CALIFORNIA COAST.
TEMPERATURES DROP AGAIN ON SATURDAY TO 10 TO 20 DEGREES BELOW
NORMAL THE LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

COLD UPPER LOW IS POSITIONED OFF THE CENTRAL CALIFORNIA COAST EARLY
SUNDAY THEN PROGGED TO EVENTUALLY SHIFT INLAND OVER CENTRAL/SOUTHERN
CALIFORNIA. MODELS DIFFER ON HOW QUICKLY TO PROGRESS LOW INLAND AND
SPECIFIC TRACK WHICH PUTS UNCERTAINTY IN PRECIP FORECAST. COOL
UNSETTLED WEATHER IS EXPECTED SUNDAY INTO MONDAY WITH THE BEST
INSTABILITY/UVM/UPPER LEVEL DIFFLUENCE SETTING UP OVER SOUTHERN
PORTIONS OF THE CWA AND IN THE SIERRA NEVADA. UPPER LOW SHIFTS INTO
THE GREAT BASIN LATER MONDAY AS LONG WAVE TROUGH REMAINS NEAR 120W.
WEAK IMPULSES PROGGED TO MOVE THROUGH TUESDAY INTO WEDNESDAY KEEPING
A THREAT OF SHOWERS OVER THE NORTHERN MOUNTAINS AND SIERRA NEVADA.
BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH THE EXTENDED
FORECAST PERIOD.

&&

.AVIATION...

CD UPR LOW FCST TO MOV THRU NORCAL NXT 24 HRS WITH SHWRS AND ISOLD
TSTMS...DCRSG TNGT. FOR NRN/CSTL MTNS AND CNTRL VLY...LCL MVFR CONDS
IN PCPN TIL 06Z BCMG ISOLD THU. OVR SIERNEV...WDSPRD MVFR WITH LCL
IFR/LIFR CONDS TIL 08Z THU THEN LCL MVFR/IFR POSS THU. W-NW FLOW ALF
WITH ISOLD S-SW SFC WND GSTS TO 30 KTS IN VCNTY OF STG SHWRS/TSTMS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT PDT TONIGHT ABOVE 5000
FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

&&
Hazardous weather outlook, Jun 1, 6:00 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED JUN 1 2011

CAZ013>019-063-064-066>069-021400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A VERY COLD LOW PRESSURE SYSTEM WILL MOVE THROUGH THE PACIFIC AND
NORTHERN CALIFORNIA TODAY BRINGING WIDELY SCATTERED AND
THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
ESPECIALLY IN THE CENTRAL SACRAMENTO VALLEY AND FOOTHILLS. SEVERE
THUNDERSTORMS AND A SLIGHT THREAT OF FUNNEL CLOUDS OR WEAK TORNADOES
EXISTS. SNOWFALL OVER THE SIERRA CASCADE RANGE WILL CAUSE TRAVEL
DIFFICULTIES ABOVE 5000 FEET TODAY THROUGH THIS EVENING.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, Jun 1, 4:10 PM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
510 PM PDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ROSEVILLE               38.76N 121.29W
06/01/2011  E0.25 INCH       PLACER             CA   BROADCAST MEDIA

            SMALL HAIL COVERING ROADWAYS ALONG INTERSTATE 80.

&&

KJ
Local storm report, Jun 1, 4:38 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
538 PM PDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          5 NNE YUBA CITY         39.20N 121.59W
06/01/2011                   YUBA               CA   LAW ENFORCEMENT

            EMERGENCY MANAGER REPORTED TORNADO ON GROUND.

&&

KJ
Special weather statement, Jun 1, 4:55 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 PM PDT WED JUN 1 2011

CAZ015-016-020145-
GLENN CA-TEHAMA CA-BUTTE CA-
555 PM PDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
  EXTREME SOUTHWESTERN CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
  NORTHEASTERN GLENN COUNTY IN NORTHERN CALIFORNIA

UNTIL 645 PM PDT

AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DURHAM. THIS STORM IS MOVING IN A
NORTHWESTERLY DIRECTION AROUND 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...WHICH
MAY ALSO ACCUMULATE ON ROADWAYS. IN ADDITION...HEAVY RAIN...GUSTY
WIND AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
   DURHAM...

LAT...LON 3988 12195 3959 12172 3949 12194 3978 12220
TIME...MOT...LOC 0053Z 180DEG 0KT 3956 12188

PCH
Local storm report, Jun 1, 5:00 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 PM PDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          3 W MARYSVILLE          39.16N 121.65W
06/01/2011                   SUTTER             CA   TRAINED SPOTTER

            OBSERVED TORNADO ON THE GROUND TO THE NORTH.

0540 PM     TORNADO          W SUTTER                39.16N 121.75W
06/01/2011                   SUTTER             CA   TRAINED SPOTTER

            OBSERVED TORNADO ON THE GROUND TO THE NORTHEAST.

&&

KJ
Special weather statement, Jun 1, 5:07 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
607 PM PDT WED JUN 1 2011

CAZ017-067-020145-
SACRAMENTO CA-EL DORADO CA-
607 PM PDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA

UNTIL 645 PM PDT

AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 5 MILES NORTHWEST OF LATROBE..MOVING SLOWLY TO
THE NORTHEAST.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SHINGLE SPRINGS...
   EL DORADO HILLS AND  CAMERON PARK...

LAT...LON 3879 12096 3872 12085 3861 12088 3854 12108
      3862 12117
TIME...MOT...LOC 0107Z 167DEG 5KT 3859 12107

JHM
Local storm report, Jun 1, 5:30 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
630 PM PDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             FOLSOM                  38.68N 121.15W
06/01/2011  M0.50 INCH       SACRAMENTO         CA   NWS EMPLOYEE

            HALF INCH HAIL REPORTED IN FOLSOM. DURATION OF AROUND 5
            MINUTES.

&&

KJ

The radar

The Beale AFB radar (KBBX), 35 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sutter

When
June 1, 5:30 PM PST to 5:33 PM PST
Where
Sutter County, 2.25 mi W of Berg to 1.34 mi E of Sunset
Rating
EF0
Path length
5.13 mi
Path width
10 yd
Continued into
Yuba, Ca (STO)
Crop damage
$50,000
Reported by
Public
Coordinates
39.183, -121.672

At approximately 5:30 pm an EF0 tornado touched down north of Yuba City and moved northeast, crossing from Sutter County into Yuba County and thereby north of Marysville. There was little damage in the area that appeared to be caused by the tornado. The determining factor was the credible description and sequence of events by witnesses who saw the tornado develop and move through peach and walnut groves. There were no injuries nor fatalities.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyThe tornado archive for California, 2011Warnings in California, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299833.